This article is part of the series |My First Pill. By Jason Q from TheBody.com first published here. Republished with permission.
In February 2014, I was diagnosed with HIV after being hospitalized with PCP (pneumocystis pneumonia). My diagnosis was a complete shock to me, and I knew I was going to have to take medication from there on out.
I was sent to a clinic where a doctor prescribed me Isentress (raltegravir) and Truvada (tenofovir/FTC) to treat the HIV, and Bactrim (co-trimoxazole) to prevent PCP. When I began this regimen, I kept thinking, "What are these drugs going to do to my body?" and "Do I really want to take prescription drugs the rest of my life?"
For me, my first pills were psychologically challenging. I did not believe that these pills would save me, but that they would damage me. This is primarily due to the fact that I am somewhat against taking prescription drugs when at all possible. I am a person who believes in the power of nature to heal us, and that food is medicine. Also, I kept reading about how these pills could potentially damage my liver or kidney function. Each day was a battle for me to swallow those pills.
As it turned out, the Isentress and Truvada regimen was not working for me. My HIV viral load was continuing to increase, and my CD4 count continued to decrease to dangerous numbers. My doctor had not run resistance tests on me when I first started seeing her to see what my body would respond to. Also, I was taken off the Bactrim due to it making my skin itch to the point that I developed minor rashes from scratching. My doctor decided to run the tests and I discontinued taking the medications. I waited for over a month for the results and went without treatment for a long time.
Once the results came back, she told me she wanted to start me on Edurant (rilpivirine), Retrovir (zidovudine, AZT), Norvir (ritonavir), Truvada, Prezista (darunavir) and Dapsone. How could she want to prescribe so many potent drugs for me? I was in shock, and filled with fear of what all of those medications would do to my body. I literally thought they would destroy me, and she discouraged me from taking any supplements.
To read the rest of the story go here.